Alex Ryan (18) died from heart attack after taking ‘N-Bomb’ drug

Teenager died and five others became ill after taking powdered drug at Cork house party

Alex Ryan, from Old Coach Road in Millstreet, died after consuming a deadly synthetic drug at a house party.

Alex Ryan, from Old Coach Road in Millstreet, died after consuming a deadly synthetic drug at a house party.

 

A young man died from a heart attack after taking a deadly synthetic drug at a house party last January, Cork Coroners’ Court heard yesterday.

Alex Ryan (18) of Liscahane in Millstreet, Co Cork died on January 23rd last after consuming a synthetic drug of the 2C family called 251 NBOMe known as NBomb.

Mr Ryan had been on a life support machine at Cork University Hospital (CUH) after becoming ill at the house party at St Patrick’s Terrace on Green Street in Greenmount, Cork city.

He died with his mother Irena and his sister Nicole by his bedside in Cork University Hospital.

State Pathologist Dr Margaret Bolster carried out a post mortem on the deceased on the 25th of January at CUH.

She told Coroner Philip Comyn that the teenager died of cardiac arrest after taking the drug 251 NBOMe.

The case was adjourned for mention on the 8th of December next.

Alex was a popular past pupil of Millstreet Community School. He saved four lives after his family gave their consent to organ donation.

Five other people who swallowed the same powdered drug also became ill. They received treatment at CUH but were subsequently discharged.

The incident led the HSE to issue a warning that the 2C family of psychedelic phenethylamine designer drugs, including 2CP, 2CB, 2CI and its derivative 25I-NBOMe, are all highly dangerous.

These drugs can be sold in liquid, powder and tablet form and are consumed at parties or clubs for their stimulant, mood altering and, in some cases, aphrodisiac effect.

The N-bomb drug was linked to the hospitalisations of six UCD students in May 2014.

The European Monitoring Centre for Drugs and Drug Addiction, which highlighted the dangers of N Bomb in a risk assessment in 2014, has also linked the drug to four deaths.